“We observed that most of these patients were not able to move their eyes smoothly and steadily, but jerkily and fitfully,” said one of the researchers Per-Anders Fransson from Lund University in Sweden.
“Eye movement like that makes it harder to focus on moving objects in traffic, for instance. It can also cause headaches and dizziness,” Fransson noted.
Only a few in the first group experienced no visual disorders, headaches and dizziness.
The degree of the problem appeared to be related to the degree of which the eye motor skills had been affected, which suggests damage to the central nervous system from the chemotherapy.
It has been previously known that cisplatin, methotrexate, and ifosfamide — the types of chemo which the participants of the study had been treated with — can penetrate the so-called blood-brain barrier, and thereby damage the nervous system.
What has not been known, however, is whether the eye motor skills could be affected, and the consequences of that.
The researchers found that almost 15 years after the patients underwent cancer treatment, majority of them are still suffering the effects of their treatment.
Age, at the time of treatment, appears to play an important role: those who were youngest at the time of treatment were the most affected, the study said.
“A child’s brain has not completely developed, which makes it more susceptible to the influence of foreign substances,” Thomas Wiebe from Skane University Hospital, Lund, Sweden.
Latest posts by savita thakur (see all)
- GOI Standard Treatment Guidelines for Neonatal Seizures - June 13, 2018
- Standard Treatment Guidelines for Undescended testis in children - May 6, 2018
- Empyema Thoracis in children : Govt. of India Guideline - May 4, 2018